Author Topic: why?  (Read 3569 times)

sandie_beach

  • Guest
why?
« on: May 21, 2008, 05:25:05 AM »
HI Everyone,
                  At my last Dr,s appointment,my Dr said I had to absoutly stay out of the sun.This was after she told me that my blood vessles were inflamed.Is this vasculitis? But my question is,,,why do I have to stay out of ther sun? Is it because of the Sjogrens,,or is it because of the meds I am on. I,m on Predisone and plaquenil. Another question is what would happen if I go out in the sun? I get so mad at myself,,because AFTER my appointment,I think of questions I should have asked. Take Care Friends

Linda196

  • Administrator
  • Hero Member
  • *****
  • Posts: 5164
Re: why?
« Reply #1 on: May 21, 2008, 05:55:32 AM »
We all do that Sandi...and no matter how prepared we are for the appointment, with our questions and concerns written down...something like your doctor's comment comes up during the appointment and we don't think of the questions it triggers until we are on the way home.

Inflammation of the blood vessels is vasculitis, and if it occurs on the forearms, lower legs, and face, it could be seen as a sun reaction.

Plaquenil can cause sun sensitivity, which can take several forms. It can cause rashes, headaches, nausea, or any combination of those, plus it can cause an increase in our basic symptoms of SjS. There are some concerns that SjS itself can also cause sun sensitivities but that hasn't been as well documented as the lupus/sun response.

The broad statement "stay out of the sun" isn't very complete. If you have sun sensitivity, you can be affected by sun coming through a window, so  it's important to use sun block all the time, even if you are indoors. When you are outside, you should be covered (long sleeves, long pants, light colours to reflect the sun away, broad brimmed hats, and sun glasses) and frequently reapply the sun block. There are also many supplements, herbs and other medications that can increase sun sensitivity. Since the list is very extensive, I would suggest that if you are taking any OTC meds, you should do a search for them including the phrase "sun sensitivity". Even things like Earl Grey Tea, which contains bergamot, can cause increased sensitivity.
Please check out our home page at http://www.sjogrensworld.org/index.html {{INCLUDES A LINK TO AMAZON SHOPPING!!}}
; and live chat at https://kiwiirc.com/client/irc.dal.net/#SjogrensWorld

sandie_beach

  • Guest
Re: why?
« Reply #2 on: May 21, 2008, 06:16:39 AM »
Thank you so much Linda,,,That was great information.When I was dignosed in Feb of this year,my Dr said "I know that you do not understand alot right now,,but you will over time" and I have found out just how true that is.I,m very thankful for this board,and the time that people spend here helping and explaining. We all need each other thats for sure. Its so hard for me to explain to family these kind of things,because I appear to be just fine,so most of the times,I feel like they think I have lost my marbles somewhere,,lol. Thanks for being here.

Scottietottie

  • Global Moderator
  • Hero Member
  • *****
  • Posts: 9210
Re: why?
« Reply #3 on: May 21, 2008, 08:35:17 AM »
Hi Sandie  :)

I used to love the sun and used to get a really good tan. Having developed SjS I know the sun is no longer my friend. I seem to be able to burn through a car windscreen having never burnt in my life before. I totally endorse everything Linda's said about sunblock and covering up. I feel ill if I don't. Apart from burning a spell in sunshine actually makes me feel ill the next day. It took a while to put two and two together - but it adds up.

Take care - Scottie  :)
http://sjogrensworld.org/   (our home page)
http://www.sjogrensworld.org/chats.htm   (find our chat times here!)
https://kiwiirc.com/client/irc.dal.net  (way to chat + nickname and #Sjogrensworld)


Never do tomorrow what you can put off till the day after tomorrow!

irish

  • Global Moderator
  • Hero Member
  • *****
  • Posts: 13559
Re: why?
« Reply #4 on: May 21, 2008, 08:30:35 PM »
Sometime back I read an article that was really good about the sun and autoimmune diseases. It explained that the sun can affect the blood and cause a person to have increased symptoms. It seems almost impossible that the blood could be affected this way. Makes you feel like something out of a science fiction movie.

I use sunblock on my face everyday. Dermatologist said to use sunblock/screen with the Parasol or titanium dioxide in it as this helps prevent the skin from aging. He had told me to wear it inside because even inside with no sun we can have too much exposure.

Heck, life sure can get complicated. Can't eat, smoke, drink, or sit in the sun. Plus many other things that escape me now. ;)  Irish ;D

Shari

  • Guest
Re: why?
« Reply #5 on: May 23, 2008, 09:14:39 PM »
Hi Sandie~~I too have lost my marbles.  One day my Grandaughter found two under the couch!

Well Irish~~Just once can't you smoke a cigar, eat a whole chocolate cake, drink a slug of Whiskey~~as long as you are sitting in a cabana on a warm sandy beach that edges a sky blue sea?? ;D

~~Shari~~ ;)

Billydude

  • Guest
Re: why?
« Reply #6 on: May 23, 2008, 09:38:05 PM »
Sandi,  I started getting these brown spots on my face...like freckles and apparently that is a side effect of the Plaquenil.    I wasn't using sun-screen at all and after being in the sun I'd have fatique very badly the next day.    After getting these spots and being told it was from the sun with Plaquenil I started using sun-screen and don't have the same fatique as I did before.   
Steve